Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 7, 1998, 2:58 PM EDT for Brevard County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 7, 1998, 2:58 PM EDT (18:58 UTC)
- Expired
- Jun 7, 1998, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 3:15 PM EDT | Hail 0.75 | Cocoa, FL | |
| Jun 7, 3:40 PM EDT | Hail 0.88 | Rockledge, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 071858 RRA
SVRMLB
FLC009-071945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT SUN JUN 7 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BREVARD COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 345 PM EDT
* AT 300...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 7 MILES WEST OF TITUSVILLE TICO AIRPORT ALONG THE
BREVARD COUNTY LINE. MOVEMENT WAS SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT AREAS NEAR...
BEELINE EXPRESSWAY AND I-95
SHARPES
HIGHWAY 50
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY.
SPRATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:00 PM EDT, 58 minutes earlier.
Area forecast discussion, Jun 7, 2:00 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT SUN JUN 7 1998 SEA BREEZE HAS FORMED AND PUSHED INLAND 20-25 MILES ACROSS NORTHERN CWA AND 10-15 MILES ACROSS THE SOUTHERN COUNTIES. LOW LEVEL CONVERGENCE/MOISTURE POOLING ALONG BOUNDARY RESULTING IN FEW RAPIDLY DEVELOPING SHOWERS OVER THE PAST 20 MINS. EXPECT 20/30 PERCENT COVERAGE OF SHOWERS/STORMS NEAR BOUNDARY INTERACTIONS NEXT FEW HOURS. ILL DEFINED FRONTAL BOUNDARY ACROSS NORTH CENTRAL PENINSULA WILL DISSIPATE OVER CENTRAL OR SOUTH CENTRAL FLORIDA BY EARLY MONDAY. BUILDING SURFACE HIGH TO THE NORTH WILL CAUSE SIGNIFICANT AND WELCOMED CHANGE IN LARGE SCALE FLOW PATTERN TO EASTERLY COMPONENT MONDAY AND TUESDAY. RESULT WILL BE TEMPS NEAR CLIMO MONDAY/TUESDAY...BUT CONTINUED DRY. ALOFT...DOMINANT ANTICYCLONE BECOMES RE-ESTABLISHED OVER THE GULF BY EARLY IN THE WEEK WITH STRONG RIDGING DEVELOPING OVER FLORIDA. THIS PATTERN WILL CAUSE TEMPS TO BECOME A CATE0GORY ABOVE CLIMO BY MID WEEK...HOWEVER EASTERLY SURFACE FLOW WILL PRODUCE HOTEST WX ACROSS WEST CENTRAL PENINSULA FOR A CHANGE...AT LEAST FOR A WHILE. SPRATT
In the hours before
Special weather statement, Jun 7, 10:45 AM EDT, 4 hours 13 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-072359- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1045 AM EDT SUN JUN 7 1998 ...LONG AWAITED BREAK FROM RECORD HIGH TEMPERATURES... ...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON... ...HIGH FIRE DANGER ACROSS PORTIONS OF EAST CENTRAL FLORIDA... A WEAK COLD FRONT WILL DROP SOUTH THROUGH CENTRAL FLORIDA BY THIS EVENING. SOME CLOUDS AND A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. ALTHOUGH AFTERNOON HIGH TEMPERATURES WILL REACH THE 90S...THEY WILL NOT REACH THE RECORD LEVELS OF THE PREVIOUS SEVERAL DAYS. A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AHEAD OF THE WEAKENING FRONT...ESPECIALLY WITHIN THE COASTAL COUNTIES FROM NEAR CAPE CANAVERAL SOUTH TO LAKE OKEECHOBEE. STORM MOVEMENT WILL BE SOUTHEAST AT 15 MPH. WILDFIRE DANGER IS VERY HIGH AND OPEN BURNING IS NOT PERMITTED IN VOLUSIA COUNTY. FIRE DANGER IS ALSO VERY HIGH ACROSS MANY OTHER PORTIONS OF EAST CENTRAL FLORIDA...ESPECIALLY THE COUNTIES OF LAKE...SEMINOLE...ORANGE...AND BREVARD. VISIBILITIES IN SOME LOCALIZED AREAS OF THESE COUNTIES WILL BE REDUCED TO BELOW 2 MILES IN SMOKE DUE TO FIRES. DO NOT BURN YARD TRASH AND BE CAREFUL WITH ALL KINDS OF FIRE. IF YOU SEE SUSPICIOUS SMOKE...CALL 911. SPECIFIC INFORMATION FOR EMERGENCY MANAGERS AND FIRE PERSONNEL WITHIN VOLUSIA...SEMINOLE...ORANGE...LAKE...AND NORTHERN BREVARD COUNTIES VALID THROUGH 7 PM... MAX TEMPERATURE...90-93 DEGREES MIN RELATIVE HUMIDITY...40 TO 45 PERCENT 20 FT WIND DIRECTION...NORTHWEST AT 10 MPH BECOMING NORTH AT 15 MPH WITH GUSTS UP TO 20 MPH BY NOON. WINDS ALONG THE COAST NORTH OF CAPE CANAVERAL MAY BECOME NORTH NORTHEAST. CLOUD COVER...5 TO 8 TENTHS DECREASING TO 3 TENTHS OR LESS THIS AFTERNOON RAIN CHANCE...20 PERCENT DECREASING THIS AFTERNOON SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 2:50 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 50 min |
| Jun 7, 6:44 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.